The continuum limit of Toda lattices for random matrices with odd weights

Nicholas M Ercolani, Virgil U. Pierce

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

This paper is concerned with the asymptotic behavior of the free energy for a class of Hermitian random matrix models, with odd degree polynomial potential, in the large N limit. It continues an investigation initiated and developed in a sequence of prior works whose ultimate aim is to reveal and understand, in a rigorous way, the deep connections between correlation functions for eigenvalues of these random matrix ensembles on the one hand and the enumerative interpretations of their matrix moments in terms of map combinatorics (a branch of graph theory) on the other. In doing this we make essential use of the link between the asymptotics of the random matrix partition function and orthogonal polynomials with exponential weight equal to the random matrix potential. Along the way we develop and analyze the continuum limits of both the Toda lattice equations and the difference string equations associated to these orthogonal polynomials. The former are found to have the structure of a hierarchy of near-conservation laws; the latter are a novel semi-classical extension of the traditional string equations. One has these equations for each class of regular maps of a given valence. Our methods apply to regular maps of both even and odd valence, however we focus on the latter since that is the relevant case for this paper. These methods enable us to rigorously determine closed form expressions for the generating functions that enumerate trivalent maps, in general implicitly, but also explicitly in a number of cases.

Original languageEnglish (US)
Pages (from-to)267-305
Number of pages39
JournalCommunications in Mathematical Sciences
Volume10
Issue number1
StatePublished - Mar 2012

Fingerprint

Toda Lattice
Continuum Limit
Random Matrices
Odd
Regular Map
Orthogonal Polynomials
Polynomials
Strings
Exponential Weights
Moment Matrix
Matrix Models
Matrix Function
Hermitian matrix
Combinatorics
Graph theory
Partition Function
Conservation Laws
Generating Function
Correlation Function
Free Energy

Keywords

  • Conservation law hierarchies
  • Map enumeration
  • Motzkin paths
  • Random matrices
  • String equations
  • Toda lattice

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

The continuum limit of Toda lattices for random matrices with odd weights. / Ercolani, Nicholas M; Pierce, Virgil U.

In: Communications in Mathematical Sciences, Vol. 10, No. 1, 03.2012, p. 267-305.

Research output: Contribution to journalArticle

@article{291134f55e154ed2b097889317c6aaad,
title = "The continuum limit of Toda lattices for random matrices with odd weights",
abstract = "This paper is concerned with the asymptotic behavior of the free energy for a class of Hermitian random matrix models, with odd degree polynomial potential, in the large N limit. It continues an investigation initiated and developed in a sequence of prior works whose ultimate aim is to reveal and understand, in a rigorous way, the deep connections between correlation functions for eigenvalues of these random matrix ensembles on the one hand and the enumerative interpretations of their matrix moments in terms of map combinatorics (a branch of graph theory) on the other. In doing this we make essential use of the link between the asymptotics of the random matrix partition function and orthogonal polynomials with exponential weight equal to the random matrix potential. Along the way we develop and analyze the continuum limits of both the Toda lattice equations and the difference string equations associated to these orthogonal polynomials. The former are found to have the structure of a hierarchy of near-conservation laws; the latter are a novel semi-classical extension of the traditional string equations. One has these equations for each class of regular maps of a given valence. Our methods apply to regular maps of both even and odd valence, however we focus on the latter since that is the relevant case for this paper. These methods enable us to rigorously determine closed form expressions for the generating functions that enumerate trivalent maps, in general implicitly, but also explicitly in a number of cases.",
keywords = "Conservation law hierarchies, Map enumeration, Motzkin paths, Random matrices, String equations, Toda lattice",
author = "Ercolani, {Nicholas M} and Pierce, {Virgil U.}",
year = "2012",
month = "3",
language = "English (US)",
volume = "10",
pages = "267--305",
journal = "Communications in Mathematical Sciences",
issn = "1539-6746",
publisher = "International Press of Boston, Inc.",
number = "1",

}

TY - JOUR

T1 - The continuum limit of Toda lattices for random matrices with odd weights

AU - Ercolani, Nicholas M

AU - Pierce, Virgil U.

PY - 2012/3

Y1 - 2012/3

N2 - This paper is concerned with the asymptotic behavior of the free energy for a class of Hermitian random matrix models, with odd degree polynomial potential, in the large N limit. It continues an investigation initiated and developed in a sequence of prior works whose ultimate aim is to reveal and understand, in a rigorous way, the deep connections between correlation functions for eigenvalues of these random matrix ensembles on the one hand and the enumerative interpretations of their matrix moments in terms of map combinatorics (a branch of graph theory) on the other. In doing this we make essential use of the link between the asymptotics of the random matrix partition function and orthogonal polynomials with exponential weight equal to the random matrix potential. Along the way we develop and analyze the continuum limits of both the Toda lattice equations and the difference string equations associated to these orthogonal polynomials. The former are found to have the structure of a hierarchy of near-conservation laws; the latter are a novel semi-classical extension of the traditional string equations. One has these equations for each class of regular maps of a given valence. Our methods apply to regular maps of both even and odd valence, however we focus on the latter since that is the relevant case for this paper. These methods enable us to rigorously determine closed form expressions for the generating functions that enumerate trivalent maps, in general implicitly, but also explicitly in a number of cases.

AB - This paper is concerned with the asymptotic behavior of the free energy for a class of Hermitian random matrix models, with odd degree polynomial potential, in the large N limit. It continues an investigation initiated and developed in a sequence of prior works whose ultimate aim is to reveal and understand, in a rigorous way, the deep connections between correlation functions for eigenvalues of these random matrix ensembles on the one hand and the enumerative interpretations of their matrix moments in terms of map combinatorics (a branch of graph theory) on the other. In doing this we make essential use of the link between the asymptotics of the random matrix partition function and orthogonal polynomials with exponential weight equal to the random matrix potential. Along the way we develop and analyze the continuum limits of both the Toda lattice equations and the difference string equations associated to these orthogonal polynomials. The former are found to have the structure of a hierarchy of near-conservation laws; the latter are a novel semi-classical extension of the traditional string equations. One has these equations for each class of regular maps of a given valence. Our methods apply to regular maps of both even and odd valence, however we focus on the latter since that is the relevant case for this paper. These methods enable us to rigorously determine closed form expressions for the generating functions that enumerate trivalent maps, in general implicitly, but also explicitly in a number of cases.

KW - Conservation law hierarchies

KW - Map enumeration

KW - Motzkin paths

KW - Random matrices

KW - String equations

KW - Toda lattice

UR - http://www.scopus.com/inward/record.url?scp=84855435891&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84855435891&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84855435891

VL - 10

SP - 267

EP - 305

JO - Communications in Mathematical Sciences

JF - Communications in Mathematical Sciences

SN - 1539-6746

IS - 1

ER -